Alert archive / Arizona / Red Flag Warnings in 2019

Red Flag Warning 9, NWS Flagstaff, AZ

October 29, 2019Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this red flag warning at Oct 29, 2019, 3:35 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Oct 29, 2019, 12:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 29, 2019, 3:35 AM MST (10:35 UTC)
In effect from
Oct 29, 2019, 12:00 PM MST
Expired
Oct 29, 2019, 6:00 PM MST
In force
6 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2019-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2019-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3166 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

385 
WWUS85 KFGZ 291035
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
335 AM MST Tue Oct 29 2019

AZZ104>107-109>117-139-140-300100-
/O.NEW.KFGZ.FW.W.0009.191029T1900Z-191030T0100Z/
Kaibab Plateau (Fire Weather Zone 104)-
Marble and Glen Canyons (Fire Weather Zone 105)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Western Mogollon Rim (Fire Weather Zone 115)-
Eastern Mogollon Rim (Fire Weather Zone 116)-
White Mountains (Fire Weather Zone 117)-
Black Mesa Area (Fire Weather Zone 139)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
335 AM MST Tue Oct 29 2019

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MST THIS
EVENING DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR PORTIONS
OF NORTHERN ARIZONA...

The National Weather Service in Flagstaff has issued a Red Flag
Warning due to strong winds and low relative humidity, which is
in effect from noon today to 6 PM MST this evening.

* AFFECTED AREA...Locations near Alpine, Buffalo Pass, Chinle,
  Dilkon, Springerville, Flagstaff, Forest Lakes, Fredonia, 
  Ganado, Grand Canyon, Heber, Holbrook, Jacob Lake, Kayenta, 
  Kykotsmovi, Page, Pinetop, Saint Johns, Shonto, Show Low, 
  Snowflake, Tuba City, Valle, Whiteriver, Williams, Window Rock 
  and Winslow. This includes portions of the Apache-Sitgreaves 
  National Forest, Coconino National Forest and Kaibab National 
  Forest.

* WINDS...Southwest to West 20 to 30 mph with gusts 40 to 55 
  mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Any fires that develop have the potential to spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
1 follow-up statement
385 
WWUS85 KFGZ 300059
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
559 PM MST Tue Oct 29 2019


AZZ104>107-109>117-139-140-300200-
/O.EXP.KFGZ.FW.W.0009.000000T0000Z-191030T0100Z/
Kaibab Plateau (Fire Weather Zone 104)-
Marble and Glen Canyons (Fire Weather Zone 105)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Western Mogollon Rim (Fire Weather Zone 115)-
Eastern Mogollon Rim (Fire Weather Zone 116)-
White Mountains (Fire Weather Zone 117)-
Black Mesa Area (Fire Weather Zone 139)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
559 PM MST Tue Oct 29 2019

...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR
PORTIONS OF NORTHERN ARIZONA...

Winds are decreasing across the area to less than 20 mph with a
few localized exceptions along and northeast of the Mogollon Rim
and White Mountains. Will allow the Red Flag Warning to expire at
6 PM, but advise caution with fire as conditions will remain very
dry through the coming week. 

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Oct 28, 9:05 PM MST, 6 hours 30 minutes earlier.

Area forecast discussion, Oct 28, 9:05 PM MST, 6 hours 30 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
905 PM MST Mon Oct 28 2019

.SYNOPSIS...An approaching cold front will bring more gusty
southwest winds on Tuesday. Behind the front, expect the coldest
airmass of the season to move into the region Tuesday night and
Wednesday. The cold snap will be short-lived, as a warming trend
begins after mid-week.

&&

.DISCUSSION...Expect another cold night tonight, although a few
areas may become moderated as the night goes on, due to strong
mixing ahead of our next cold front.

The front will bring gusty southwest winds to the area on Tuesday.
Several areas northeast of the Mogollon Rim may exceed Wind Advisory
criteria and a product may be needed.

Very cold and dry air follows this front Tuesday night and
Wednesday, with a wind switch to the north and northeast. This will
be the coldest airmass so far this fall. All trends look good, no
updates are needed tonight.

&&

.AVIATION...For the 06Z package...Expect VFR conditions over the
next 24 hours. Generally light and variable winds overnight becoming
SW at 15-25 kts with gusts to 35 kts by midday Tuesday. Winds
shifting to W and NW Tuesday evening. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Look for gusty winds across northern Arizona from
late Tuesday morning through the afternoon. A few hours of critical
fire weather conditions possible along and north of the Mogollon
Rim. A dry cold front to move across our area Tuesday night. Colder
on Wednesday with gusty northerly winds spreading across the area.
Expect the coldest temperatures so far this fall on Wednesday.

Thursday through Saturday...Generally light winds and a warming
trend are expected from Thursday into Saturday. Ventilation will
be marginal at best through this period with light winds, a dry
air mass and the formation of strong inversions.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Peterson
AVIATION...MCT
FIRE WEATHER...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 3:36 AM MSTWind AdvisoryFGZApache, Navajo16 hr

Nearby

Red Flag Warnings in Arizona, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.